PDA

View Full Version : NOT infection? Drug Reaction?????



crepehanger
01-23-2008, 07:00 PM
Sorry to hog another thread, but I thought it was important that I post the information I learned at the GYN. He tell me that he believes my horrible fatigue, and fever is due to a bad drug reaction and not an infection! He thinks my blood work is not consistent with infection, but he saw how high my core temperature was on Monday and how I could barely walk. He wants me to continue with the 2 week course of antibiotics (that I responded so nicely to). I have never heard of this happening, but after looking it up on the internet, I see where it does happen sometimes. Thank God I don't have to go back into the hospital, but it sure makes me uneasy because I don't know what drug or combination did it. I don't EVER want to feel that bad again! I will have to apologize for thinking like a "doctor snob"......

;) Also, I want to thank all of you again for being here for me, you all are such talented and caring people! You ARE my big world-wide scolie family.

I do have a couple of questions...

It possible that we develop sensitivities we didn't have before we had this surgery?

Do any of you have any similar experiences?

Sharshe
01-23-2008, 07:14 PM
Thank God you're alright, and its not worse. Hang in there.

vndy
01-23-2008, 07:37 PM
I too am so sorry to hear about this added stress, and am glad to hear it may be something so treatable. I'm thinking good thoughts for you

I'll be interested to learn the answer to the question about "new sensitivities developing after surgery" also. I've been having issues with dizziness, and my primary care referred me to a cardiologist, who I saw today. Turns out my (already low) blood pressure drops 25 points when I stand up. My EKG was normal, and he's scheduled me for an Echocardiogram (which he expects will also be normal). He also suggested that the nerves that moderate the heart may have been impacted by surgery, and might just need to regenerate and heal.

I too am wondering whether this is something that developed post op... or has just been aggravated by the circumstances...

Geish
01-23-2008, 07:50 PM
About a year and a half ago I started getting very tired and I thought I was anemic. I had been taking naps on an almost daily basis, but when I would need a nap after sleeping 8 hours and then only being awake for an hour I decided I needed to have my iron levels checked. I went to a friend that is a Dr and told him what was going on. He did a quick urine dip while getting ready to send me over to the lab for a blood draw. My billirubins were through the roof. He thought I had hepatitis! Well he sent me to have the blood work done and called me later that day. My liver enzymes were very high. It turns out that the anti-inflammatory I started a few months before had been building up in my liver and was causing the extreme fatigue. It took about 2-3 months of no anti-inflammatories and lots of rest (about 16-18 hours of sleep a day!) to clear it all up. Have the Dr run an ALT and an AST bloodtest to see if they are elevated. Good luck. Alicia

txmarinemom
01-23-2008, 08:15 PM
I discovered I had a severe allergy to Cipro after my breast augmentation in 2001. It had been prescribed over the years prior to that, and I'd never had an issue.

Allergies/reactions can definitely develop at any time, with no rhyme or reason.

Regards,
Pam

CurvySAT05
01-23-2008, 10:15 PM
After a knee surgery a few years ago I developed an allergy to adhesive tapes (band-aids, and some types of surgical tape), and then between my 2nd and 3rd back surgeries I developed an allergy to Latex. I noticed the adhesive allergy when I took off the band-aids from my leg (arthroscopic surgery) and had developed good size welts underneath them. Of course I had used them NUMEROUS times growing up.
I realized I was allergic to Latex when I was taking an anatomy class and doing dissections. My hands were constantly dry/itchy and cracking/bleeding. If I put my hands next to my face with latex gloves on I would have an asthma attack.
Now I have to make sure to write down all my allergies at doctors offices and speak up before they go reaching for gloves/band-aids. Inevitibly someone overlooks my allergy on the charts.
Allergies do arise at any time!

crepehanger
01-24-2008, 03:46 PM
Good grief!
It just goes to show ya, you're never too old to learn something new. I am stunned at how things can "go south" when you don't expect them too. PLEASE, those of you that are getting ready to have surgery, or having strange reactions, keep an open mind and talk to your doctor about EVERYTHING. As I learned the hard way, it might be something new. I am sooooo going to pay attention. Thanks to all of you for responding, and I hope more members write in, you might save someone else!

Vndy- I am so sorry to hear about your heart problems and dizziness!
I guess they ruled out anemia already? I will be waiting to hear what your echo indicates. When will you know?

Sharshe-Thank you, dear!


Geish- You were SO lucky they caught that before you went into liver failure! I will ask about the tests. (I also thought about past blood transfusions??)

txmarinemom- How did you figure out that it was the Cipro?

curvySAT05- If you have an asthma attack around latex, couldn't that be life threatening??

txmarinemom
01-24-2008, 09:04 PM
txmarinemom- How did you figure out that it was the Cipro?

They ran it in IV during surgery and sent me home with oral tabs. Within 2 days, I had a huge blister where the IV went in the back of my hand, and blisters on one shoulder.

Irony? He told me I had enough in my system, not to worry about a substitute antibitotic - and I developed MRSA (who knows whether it was acquired in the hospital or after release).

Pam

crepehanger
01-25-2008, 12:15 PM
It really seems like a big crap shoot, sometimes! I know you're very busy getting ready, but if you have a second, what antibiotic(s) are they going to give you for this surgery? I appreciate all you do, dear!

txmarinemom
01-25-2008, 01:07 PM
It really seems like a big crap shoot, sometimes! I know you're very busy getting ready, but if you have a second, what antibiotic(s) are they going to give you for this surgery? I appreciate all you do, dear!

Either a combo of oral Bactrim and Vanco ... or (my choice, as before my ankle reconstruction in 2006 - no issues at all) run in a bag of Vancomycin during surgery.

The good thing about IV Vanco is it stays in your system 7 days.

That said, without a history of resistant MRSA (mine only cultured susceptible to about 4 abx on the panel), I doubt any doctor would go along with this protocol ... it's simply to risky in the long run jumping straight to the big gun abx.

Regards,
Pam

CurvySAT05
01-25-2008, 06:08 PM
Yes, it is possible that it can become a life threatning (anaphylactic) reaction, but luckily it has not happened to me so far. In order to prevent that from happening I no longer use ANY latex products (gloves, urinary catheter, IV's, latex balloons, etc.). Once I found out it was the latex triggering the attacks I switched to latex free gloves for my personal use, and made sure that all of my doctors knew as well.